North Dakota, 2007

Tornado and Hail in North Dakota, August 10 to 11, 2007

August 10 to 11, 2007 · NWS BIS · 29 events in 14 counties and zones

A complex and lengthy severe weather event occurred over west and central North Dakota starting in the morning of Friday, August 10th, and lasting into the early morning hours of Saturday, August 11th. Scattered severe thunderstorms continuously redeveloped over the area along a surface trough that was oriented from southwest to northeast, from around Dickinson, to near Grand Forks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
$100,000
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A complex and lengthy severe weather event occurred over west and central North Dakota starting in the morning of Friday, August 10th, and lasting into the early morning hours of Saturday, August 11th.

Scattered severe thunderstorms continuously redeveloped over the area along a surface trough that was oriented from southwest to northeast, from around Dickinson, to near Grand Forks. Convection was also supported by a favorable overrunning situation when the southerly low level jet intensified and persisted. Numerous warnings were issued, and numerous severe weather reports were received.

Severe Thunderstorm Watch 582 was issued due to ongoing convection and in anticipation of future development/intensification across south central North Dakota.

Late in the afternoon on Friday, Severe Thunderstorm Watch 584 was issued for all of western and much of central North Dakota. Storms were expected to reintensify during the evening and spread east as large scale upper level support and a cold front approached.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 10, 3:00 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 10, 3:00 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT FRI AUG 10 2007

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
CURRENTLY A BROAD LOW PRESSURE CENTER WAS OVER EASTERN WYOMING TO
SOUTHWESTERN NORTH DAKOTA...WITH A TROUGH EXTENDING FROM THE LOW
JUST WEST OF DICKINSON AND NEAR MINOT TOWARDS LAKE WINNIPEG. STRONG
THERMAL CAP OVER THE SOUTHERN HALF OF THE COUNTY WARNING AREA WITH
H700 TEMPS OF +10C TO +14C. HOWEVER...ANY KIND OF VORT MAX MOVING
THROUGH THE AREA COULD CAUSE ELEVATED CONVECTION. STORM POPPED UP
NORTH OF MINOT TONIGHT AND CONTINUES EAST TOWARDS DEVILS LAKE. WATER
VAPOR IMAGERY SHOWED A VORT CENTER OVER CENTRAL WYOMING THAT IS
MOVING NORTHEAST TOWARDS SOUTHWESTERN NORTH DAKOTA. IN ADDITION...A
LOW LEVEL JET IS PROGGED TO HAVE DEVELOPED MAINLY EAST OF THE
MISSOURI RIVER. SUSPECT STORM NEAR DEVILS LAKE BEGAN WITH SURFACE
OUTFLOW BOUNDARY...THEN NOSE OF LOW LEVEL JET NEARLY REACHING THE
NORTHERN BORDER OF NORTH DAKOTA EARLY THIS MORNING TO HELP MAINTAIN
THE CONVECTION.

GOOD OVERRUNNING SITUATION DEVELOPING THIS MORNING WITH THE
SOUTHERLY LOW LEVEL JET INCREASING...WHILE EASTERLY FLOW JUST NORTH
OF THE JET ALSO INCREASES. BOTH THE NAM AND GFS DEPICT A LARGE
BULLSEYE OF PRECIP SOMEWHERE IN THE EASTERN COUNTIES AND INTO
EASTERN NORTH DAKOTA. THE WRF 4KM INDICATED THAT A CLUSTER OF STORMS
WOULD FORM SOUTHWEST OF BISMARCK AROUND 11Z (6AM CDT)...DEVELOP
INTO A LINE RUNNING NORTHWEST TO SOUTHEAST...MOVING NORTHEAST ACROSS
THE STATE. RAISED POPS THIS MORNING TO REFLECT THIS...50 PERCENT
EASTERN COUNTIES TO LESS THAN 20 PERCENT FAR WEST. BY NOON THE
SURFACE TROUGH EXTENDS FROM THE LOW IN WESTERN SOUTH
DAKOTA/SOUTHEAST MONTANA ACROSS SOUTHERN NORTH DAKOTA TO GRAND
FORKS...WITH THE LOW LEVEL JET BRINGING STRONG SOUTH WINDS AND
DEWPOINTS AROUND 70 DEGREES TO EASTERN NORTH DAKOTA...AND KEEPING
THE CHANCE OF THUNDERSTORMS IN THE AFTERNOON...ESPECIALLY EAST.

THE SURFACE LOW TRACKS ACROSS THE ND/SD BORDER TONIGHT WITH UPPER
LEVEL SHORTWAVE IMPULSES MOVING THROUGH THE SHORTWAVE TROUGH THAT IS
FORECAST TO TRACK WEST TO EAST JUST NORTH OF THE CANADIAN BORDER
TONIGHT. THUS WILL KEEP A CHANCE OF THUNDERSTORMS TONIGHT AS WELL.

THE FORECAST REMAINS DRY FOR THE MOST PART FOR SATURDAY AND
SUNDAY...WITH SURFACE HIGH PRESSURE MOVING SOUTHEAST BEHIND THE
SHORTWAVE TROUGH. COOLER AND DRIER AIR WILL ACCOMPANY THIS HIGH.

ON SUNDAY THE HIGH HAS MOVED EAST AND WE GET A RETURN FLOW OF
SOUTHEAST WINDS WITH HIGHER TEMPERATURES AND DEWPOINTS. WE MAY SEE
SOME ISOLATED THUNDERSTORMS SUNDAY...BUT FOR NOW HAVE LEFT THE
MENTION OUT OF THE FORECAST.

.LONG TERM...MONDAY THROUGH THURSDAY...
00Z GFS HAS SOME DIFFERENCES FROM EARLIER RUNS AND WITH THE ECMWF.
SO HAVE LESS CONFIDENCE THAN USUAL IN THE LONG TERM FORECAST. GFS
IS BRINGING THROUGH A STRONG SHORT WAVE AND DEVELOPING NORTHWEST
FLOW ALOFT ACROSS THE NORTHERN PLAINS. THIS WOULD PUSH ANY THREAT OF
MOISTURE SOUTH OF THE AREA AND RESULT IN MUCH COOLER TEMPERATURES.
HAVE CHOSEN TO DISREGARD THE LATEST GFS AND LEAVE THE ENTIRE LONG
TERM FORECAST LARGELY UNCHANGED.

&&

.AVIATION...
OUTSIDE OF ANY THUNDERSTORM ACTIVITY...EXPECT VFR CONDITIONS ACROSS
THE FORECAST AREA TODAY. POTENTIAL EXISTS FOR SEVERE STORMS TO
DEVELOP TODAY. BEST CHANCE FOR STRONG STORMS BEFORE 18Z LOOKS TO BE
IN THE EASTERN PART OF THE FORECAST AREA. THE BEST CHANCE FOR THIS
AFTERNOON AND EVENING LOOKS TO BE IN THE WEST AND CENTRAL. STRONG
WINDS AND HAIL WOULD BE THE MAIN THREAT.

&&

.FIRE WEATHER...
MAIN CONCERN IS THE FAR SOUTHWEST...WHERE TEMPERATURES ARE EXPECTED
TO BE AROUND 100 DEGREES WITH AFTERNOON MINIMUM RELATIVE HUMIDITIES
OF LESS THAN 20 PERCENT. THIS AREA WILL BRING THE FIRE DANGER INDEX
TO THE VERY HIGH CATEGORY...BUT WINDS ARE EXPECTED TO RANGE FROM 10
TO 20 MPH. THIS IS NOT ENOUGH TO WARRANT A RED FLAG WARNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JV/JF
Hazardous weather outlook, Aug 10, 4:47 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
547 AM CDT FRI AUG 10 2007

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-111100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
547 AM CDT FRI AUG 10 2007 /447 AM MDT FRI AUG 10 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER
WESTERN AND CENTRAL NORTH DAKOTA.

TEMPERATURES ARE EXPECTED TO REACH 100 DEGREES IN THE FAR
SOUTHWEST TODAY...WITH MINIMUM RELATIVE HUMIDITIES OF 15 TO 20
PERCENT. THIS RAISES THE RANGELAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY IN THE FAR SOUTHWEST. HOWEVER...SINCE WINDS ARE
EXPECTED TO BE UNDER 20 MPH...A RED FLAG WARNING IS NOT WARRANTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN COUNTIES ON
SATURDAY...AND IN THE NORTHEAST SUNDAY. STORMS ARE ALSO EXPECTED
ON TUESDAY AND WEDNESDAY ACROSS THE SOUTH.

.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING. MONITOR
NOAA WEATHER RADIO FOR THE LATEST INFORMATION...FORECASTS...AND
WARNINGS.

JV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Rolette

When
August 10, 7:46 AM CST to 7:52 AM CST
Where
Rolette County, 7 mi SE of Rolette
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.598, -99.722

Hail, Sheridan

When
August 10, 9:42 AM CST to 9:50 AM CST
Where
Sheridan County, 10 mi NNW of Goodrich
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.604, -100.202

Hail, McLean

When
August 10, 10:04 AM CST to 10:12 AM CST
Where
McLean County, Riverdale
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
47.500, -101.370

Hail, McLean

When
August 10, 10:04 AM CST to 10:19 AM CST
Where
McLean County, Butte
Measured
1 in hail
Crop damage
$50,000
Reported by
Newspaper
Coordinates
47.830, -100.670

Crop damage from the hail was reported.

Hail, Wells

When
August 10, 10:24 AM CST to 10:39 AM CST
Where
Wells County, Harvey
Measured
1.5 in hail
Reported by
Newspaper
Coordinates
47.770, -99.900

Hail, McLean

When
August 10, 10:30 AM CST to 10:45 AM CST
Where
McLean County, Riverdale to 2 mi E of Riverdale
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
47.500, -101.370

Hail, McHenry

When
August 10, 11:00 AM CST to 11:09 AM CST
Where
McHenry County, Balfour
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.950, -100.530

Hail, McLean

When
August 10, 11:17 AM CST to 11:22 AM CST
Where
McLean County, Riverdale
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
47.500, -101.370

Hail, McLean

When
August 10, 11:24 AM CST to 11:30 AM CST
Where
McLean County, Butte
Measured
1 in hail
Reported by
Public
Coordinates
47.830, -100.670

Hail, Pierce

When
August 10, 11:30 AM CST to 11:50 AM CST
Where
Pierce County, 21 mi S of Rugby
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.066, -99.980

Hail up to nickel size lasted 20 minutes.

Hail, McHenry

When
August 10, 11:45 AM CST to 11:57 AM CST
Where
McHenry County, 0.46 mi W of Drake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.920, -100.380

Hail, Logan

When
August 10, 3:45 PM CST to 3:55 PM CST
Where
Logan County, Napoleon
Measured
2.5 in hail
Property damage
$60,000
Reported by
Newspaper
Coordinates
46.500, -99.770

Windows were broken on cars and there was other property damage.

Hail, Sioux

When
August 10, 4:30 PM MST to 4:48 PM MST
Where
Sioux County, Ft Yates
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.080, -100.630

This was a prolonged period of hail with the largest stones 0.88 inch diameter.

Hail, Sioux

When
August 10, 4:51 PM MST to 5:03 PM MST
Where
Sioux County, Ft Yates
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
46.080, -100.630

Funnel Cloud, Emmons

When
August 10, 5:53 PM CST to 6:28 PM CST
Where
Emmons County, 18 mi SW of Linton to 12 mi SW of Linton
Reported by
Storm Chaser
Coordinates
46.086, -100.496

Storm chasers and law enforcement report multiple funnels over southwest Emmons County.

Hail, Sioux

When
August 10, 5:03 PM MST to 5:10 PM MST
Where
Sioux County, 6 mi S of Selfridge
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.943, -100.930

Hail, Williams

When
August 10, 9:10 PM CST to 9:30 PM CST
Where
Williams County, Ray
Measured
2 in hail
Reported by
Public
Coordinates
48.350, -103.170

This was a prolonged period of hail with the largest stones 1.75 inch diameter.

Thunderstorm Wind, Divide

When
August 10, 9:45 PM CST to 9:55 PM CST
Where
Divide County, Crosby
Measured
78 kt (90 mph) estimated gust
Property damage
$65,000
Reported by
Public
Coordinates
48.920, -103.280

Tree limbs 10 to 12 inches in diameter were snapped. Part of a pool hall roof was blown off. Several buildings doors were torn off.

Tornado, Williams

When
August 10, 10:04 PM CST to 10:15 PM CST
Where
Williams County, 7.5 mi SSE of Alamo to 8.5 mi SSE of Alamo
Rating
EF0
Path length
1 mi
Path width
40 yd
Reported by
Airplane Pilot
Coordinates
48.480, -103.407

This tornado was sighted by a weather modification pilot. The tornado hit no structures.

Thunderstorm Wind, Divide

When
August 10, 10:30 PM CST to 10:35 PM CST
Where
Divide County, Noonan
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.880, -103.000

Thunderstorm Wind, Williams

When
August 10, 10:30 PM CST to 10:42 PM CST
Where
Williams County, 7 mi SW of Mc Gregor
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
48.528, -103.038

The wind snapped a 10 inch diameter tree half way up.

Thunderstorm Wind, Williams

When
August 10, 10:40 PM CST to 10:50 PM CST
Where
Williams County, Tioga
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
48.400, -102.930

Hail, Morton

When
August 10, 11:58 PM CST to August 11, 12:35 AM CST
Where
Morton County, 1 mi S of Hebron to 3 mi S of Glen Ullin
Measured
2.75 in hail
Property damage
$40,000
Crop damage
$40,000
Reported by
Newspaper
Coordinates
46.886, -102.030

Newspaper and trained spotters reported golf ball to baseball sized hail from 1 mile south of Hebron to 3 miles south of Glen Ullin from the same storm as it tracked east. Damage sustained to vehicles, other property, and crops.

Thunderstorm Wind, Morton

When
August 11, 12:48 AM CST to 12:53 AM CST
Where
Morton County, 2 mi S of New Salem
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
46.821, -101.420

Hail, Morton

When
August 11, 1:00 AM CST to 1:15 AM CST
Where
Morton County, Hebron
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
46.900, -102.030

The hail was accompanied by 50 to 55 mph winds.

Hail, Burleigh

When
August 11, 1:01 AM CST to 1:05 AM CST
Where
Burleigh County, Bismarck
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
46.800, -100.770

Hail, Burleigh

When
August 11, 1:35 AM CST to 1:40 AM CST
Where
Burleigh County, (Bis)bismarck Muni A
Measured
0.75 in hail
Reported by
Official NWS Observations
Coordinates
46.780, -100.750

Wind gusts of 51 mph were also measured at Bismarck Municipal Airport.

Hail, Burleigh

When
August 11, 1:54 AM CST to 2:04 AM CST
Where
Burleigh County, Bismarck
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
46.800, -100.770

Hail, Kidder

When
August 11, 2:38 AM CST to 2:49 AM CST
Where
Kidder County, 4.93 mi S of Steele
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
46.779, -99.900

Penny sized hail covered the ground. The storm also produced heavy rain and estimated 50 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyThe tornado archive for North Dakota, 2007Warnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53236, 53237, 53238, 53278, 53241, 53242, 53243, 53244, 53245, 53246, 53248, 53249, 53250, 53252, 53231, 53253, 53254, 53267, 53266, 53268, 53269, 53270, 53257, 53271, 53262, 56851, 53263, 53264, 53265.